Got the Bedroom Blues Thanks to Your Antidepressant?

Coping with Sexual Side Effects Caused by Antidepressants

Bottles of antidepressant pills
What can you do if your antidepressant has destroyed your sex life?. Joe Raedle / GettyImages

You've no doubt heard that antidepressants can cause a whole host of negative sexual side effects, which is rather ironic considering that depression itself often steals your sexual desire in the first place. What medications are most likely to cause these concerns, and what can you do to improve the bedroom blues?

Antidepressants and Sexual Side Effects 

Sexual side effects from antidepressants can cause havoc with your sex life at times, and can do so in more than one way.

These can include:

Antidepressants Most Likely to Cause Sexual Side Effects

You've probably heard that many antidepressants can lead to sexual problems, but the truth is that they aren't all equally a problem.

The drug classes are known as selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) are associated with a higher rate of sexual dysfunction. Studies suggest that sexual dysfunction may be related to antidepressants that target serotonin levels (such as SSRIs and SNRIs.)

SSRI's include:

  • Prozac (fluoxetine)
  • Paxil (paroxetine)
  • Zoloft (sertraline)
  • Celexa (citalopram)
  • Lexapro (escitalopram)
  • Luvox (fluvoxamine)

SNRI's include:

  • Effexor (venlaxafine)
  • Prisiq (desvenlafaxine)
  • Cymbalta (duloxetine)

Antidepressants Which are Least Likely to Cause Sexual Side Effects

Three antidepressants are associated with lower rates of sexual side effects, including:

  • Wellbutrin (bupropion)
  • Remeron (mirtazapine) - Of note is that Remeron can cause an increased appetite and weight gain, which could lead to sexual dysfunction in its own way
  • Viibryd (vilazodone)

What To Do If You Are Having Sexual Side Effects From Antidepressants

If you are having sexual side effects from your antidepressant, be sure to tell your mental health professional, who will work with you to figure out how to minimize these side effects.

Don't stop taking your medication before you talk to your doctor.

There are many options available to help you overcome the bedroom blues, though it may require some trial and error to figure out what works best for you specifically. This can be frustrating, but unfortunately different people respond to different approaches and there isn't a good test to know what will work for you. Your doctor may try one of the following:

  • Seeing if you build up a tolerance to your antidepressant. Especially if you just started taking your medication, your doctor may recommend that you continue the medication for some time before trying something new. Sometimes unpleasant side effects go away with time. If you try this approach, make sure to talk to your doctor about how long she believes you should continue the medication, and when you should follow up with her.
  • Lowering your dose so that side effects are not so troublesome. While reducing the dose of your medication may help your sexual side effects, it may worsen your depression, so be prepared to try something else in case this doesn't work.
  • Having you take your antidepressant after you engage in sexual activity. Timing your medication so that the levels in your body are lowest when you wish to be sexually active may be helpful, but does not work with all medications. Talk to your doctor about the half life of the medication you are taking. Some medications such as Prozac have a very long half life, and waiting 24 hours won't likely decrease your blood levels significantly. Others, such as Paxil have a much shorter half life, and consequently your blood levels would be much lower 24 hours after taking your medication.
  • Adding another antidepressant to your current one. Studies have shown that sexual side effects may be reduced when Wellbutrin is added to your treatment plan.
  • Changing your antidepressant. You and your doctor may decide to switch to an antidepressant with fewer sexual side effects.
  • Starting you on a medication specifically to address your sexual issues. Your doctor may decide to put you on a medication such as Viagra (sildenafil), Cialis (tadalafil) or Levitra (vardenafil). 
  • Exercise. In addition to the options above, exercise can improve your sex life. You may also wish to check out these tips for adding sizzle to your sex life no matter what age you are.
  • Other options. In addition to the medication options above, and in addition to exercise, there are a number of options which may be helpful. These include acupuncture, psychotherapy, vibratory stimulation, nutritional supplements, and more.

Who Should Not Take Wellbutrin

Wellbutrin is a norepinephrine and dopamine reuptake inhibitor (NDRI). It should not be used by people who have a seizure disorder or those taking Zyban to stop smoking, which also contains bupropion. It is also shouldn't be used if you have a diagnosis of an eating disorder, such as bulimia or anorexia (since it may cause weight loss), and for those currently taking a monoamine oxidase inhibitor (MAOI) or who have discontinued the MAOI within the past two weeks.

If you have just abruptly stopped alcohol, antiepileptic medication, barbiturates or benzodiazepines, you also should not take Wellbutrin. Be sure to tell your doctor about all medications, supplements, and vitamins that you are taking, as well as about any other illnesses you may have.

Do Not Discontinue Your Antidepressant Without Your Doctor's Approval

Sexual and other bothersome side effects can be so intolerable that you just want to ditch your antidepressant. Resist the temptation to do this without talking to your mental health professional first. It's risky to just quit taking your antidepressant without tapering off gradually. One potential problem is serotonin discontinuation syndrome, which can make you feel ill, like you have a bad flu virus. You also run the risk of your depression returning. If you have stopped seeing your doctor, this can be especially dangerous.

If your side effects are intolerable, be sure to let your doctor know and together you can come up with a solution that will balance your depression with the fewest side effects possible. It just may take a little patience and experimentation with different medications for awhile.

Sources:

Baldwin, D., Manson, C., and M. Nowak. Impact of Antidepressant Drugs on Sexual Function and Satisfaction. CNS Drugs. 2015. 29(11):905-13.

Lorenz, T., Rullo, J., and S. Faubion. Antidepressant-Induced Female Sexual Dysfunction. Mayo Clinic Proceedings. 2016. 91(9):1280-6.

Motejo, A., Montejo, L, and F. Navarro-Cremades. Sexual Side-Effects of Antidepressant and Antipsychotic Drugs. Current Opinion in Psychiatry. 2015. 28(6):418-23.

Continue Reading